Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS El Paso, TX

October 5, 2017Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 5, 2017, 4:26 PM MDT for Sierra County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2017, 4:26 PM MDT (22:26 UTC)
Expired
Oct 5, 2017, 5:00 PM MDT
In force
34 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 102 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS54 KEPZ 052226
SVREPZ
NMC051-052300-
/O.NEW.KEPZ.SV.W.0166.171005T2226Z-171005T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
426 PM MDT THU OCT 5 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  North central Sierra County in north central New Mexico...

* Until 500 PM MDT

* At 425 PM MDT, a severe thunderstorm was located 14 miles northeast
  of Placitas In Sierra County, or 15 miles east of Monticello,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Sierra County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3348 10698 3336 10726 3348 10729
TIME...MOT...LOC 2225Z 258DEG 17KT 3347 10720 

HAIL...1.00IN
WIND...60MPH
 
$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:27 PM MDT, 59 minutes earlier.

Area forecast discussion, Oct 5, 3:27 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
327 PM MDT Thu Oct 5 2017

.SYNOPSIS...
Moist airmass will persist tonight across the Borderland, allowing
scattered thunderstorms to develop. A few of these storms could
produce heavy rainfall and local flooding. Drier west flow aloft
will move in Friday, clearing the skies and bringing sunny skies
back to the area. The sunny skies are expected to last through
Tuesday. Southerly flow aloft will develop on Wednesday, bringing
up some tropical moisture and a chance of thunderstorms. This
pattern will continue into next weekend.

&&

.DISCUSSION...
Very moist atmosphere will continue tonight. This morning's EPZ
sounding broke the October all time record for PW with 1.68
inches. TPW product still shows PWs around 1.5 inches in the
eastern and southern CWA. Hence conditions still exist for
scattered thunderstorms which could lead to heavy rainfall and
local flooding. WV imagery shows drier air north and west of
Deming, so POPs are a bit lower there. Upper low over Nevada will
quickly swing across the central Rockies Friday morning. This will
usher in drier air with the westerly flow. Will still keep an
early POP in for the eastern CWA, but otherwise clearing trend
which will last for several days.

Saturday through Tuesday...dry pattern to continue. PWs will fall
to one-half inch or less. Quick moving upper low does swing down
from the Pac Northwest Monday night, but very little moisture
associated with it. Position may be too far north for any impact
anyway. Strengthening upper high over the eastern Seaboard will
drift west as the upper low lifts out to the Great Lakes Tuesday.

Wednesday and Thursday...aforementioned upper high drifts over the
lower Mississippi Valley Wednesday, with upper winds backing to a
more southerly trajectory. Once again, much like this week,
tropical moisture will begin moving in through this period. PWs
will increase back to 1.2 to 1.4 inches. MUCAPEs remain rather
modest, maybe 500-1000 J/kg, but shear environment decent
(especially over eastern zones) so a few storms could approach
severe. Still unseasonably high PWs could lead to some flooding,
which should be the biggest threat.

&&

.AVIATION...Valid 06/00Z-07/00Z...
P6SM SCT-BKN050-070 BKN-OVC120-150 through 15Z with scattered
VRB25G40KT 1-3SM TSRA BKN030-040 mainly east of Rio Grande. After
15Z P6SM SKC- SCT060-080 with lesser clouds west than east. Winds
S to SE 5-15KTS to start period but between 12Z-18Z winds will
turn westerly at 10-20G30KTS.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms, mainly eastern half of area are
expected tonight before westerly flow develops and dries region out
through at least Tuesday. The westerly winds will also help to warm
temperatures back up into the 80s to lower 90s Friday with a 5 to 10
degree cool down Saturday and then warming back up for Sunday. The
warmer temperatures will combine with much lower dew points to drop
relative humidities into the teens.  Near critical conditions can be
expected western zones Friday and then lowland areas Sunday. Another
surge of moisture will arrive around midweek with a return to daily
shower and thunderstorm chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  90  62  83 /  40   0   0   0
Sierra Blanca           66  87  61  82 /  30  20   0   0
Las Cruces              63  88  55  80 /  40   0   0   0
Alamogordo              65  86  56  79 /  40   0   0   0
Cloudcroft              52  68  43  64 /  50  20   0   0
Truth or Consequences   63  88  53  78 /  40   0   0   0
Silver City             58  83  51  77 /  40   0   0   0
Deming                  63  88  52  81 /  30   0   0   0
Lordsburg               64  88  53  83 /  30   0   0   0
West El Paso Metro      70  89  62  82 /  40   0   0   0
Dell City               67  90  60  83 /  40  20   0   0
Fort Hancock            70  91  64  87 /  40  10   0   0
Loma Linda              65  85  60  79 /  40   0   0   0
Fabens                  69  91  62  85 /  40   0   0   0
Santa Teresa            66  89  59  82 /  40   0   0   0
White Sands HQ          66  88  58  80 /  40   0   0   0
Jornada Range           64  88  55  79 /  40   0   0   0
Hatch                   63  88  54  80 /  40   0   0   0
Columbus                65  90  56  82 /  30   0   0   0
Orogrande               67  88  59  80 /  40   0   0   0
Mayhill                 54  77  47  70 /  50  20   0   0
Mescalero               54  76  47  71 /  50  10   0   0
Timberon                54  75  49  70 /  50  20   0   0
Winston                 52  81  45  74 /  40   0   0   0
Hillsboro               59  85  51  77 /  40   0   0   0
Spaceport               62  87  53  78 /  40   0   0   0
Lake Roberts            52  81  44  77 /  40   0   0   0
Hurley                  58  84  51  77 /  40   0   0   0
Cliff                   54  87  44  82 /  30   0   0   0
Mule Creek              54  85  45  80 /  20   0   0   0
Faywood                 59  84  49  78 /  40   0   0   0
Animas                  63  90  54  84 /  20   0   0   0
Hachita                 62  89  53  82 /  30   0   0   0
Antelope Wells          63  90  55  84 /  20   0   0   0
Cloverdale              62  87  55  83 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Grzywacz
Hazardous weather outlook, Oct 5, 3:36 AM MDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
336 AM MDT Thu Oct 5 2017

NMZ401>417-TXZ418>424-061215-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
336 AM MDT Thu Oct 4 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms. A few storms may
produce over 2 inches of heavy rainfall with flooding. Several
storms may also produce hail up to an inch in diameter and wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm coverage will diminish across the area Friday with dry
non hazardous weather Saturday through Tuesday.

A few showers and thunderstorms will occur on Wednesday with locally
heavy rains possible...mainly Wednesday afternoon and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required mainly for today and
tonight to report heavy rains...hail and strong winds.

Rogash

In the hours before

Special weather statement, Oct 5, 3:41 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service El Paso TX
341 PM MDT THU OCT 5 2017

NMZ402-408-409-052230-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
341 PM MDT THU OCT 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Monticello, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monticello and Placitas In Sierra County.

LAT...LON 3336 10747 3347 10755 3348 10714
TIME...MOT...LOC 2141Z 238DEG 17KT 3348 10745

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:09 PM MDTSpecial Weather StatementEPZHidalgo36 min
Oct 4, 6:42 PM MDTSpecial Weather StatementEPZGrant48 min
Oct 5, 1:00 AM MDTAreal Flood AdvisoryEPZDoña Ana, Luna60 min
Oct 5, 6:14 AM MDTFlash Flood WarningEPZOtero2 hr
Oct 5, 3:40 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Oct 5, 3:41 PM MDTSpecial Weather StatementEPZSierra49 min
Oct 5, 5:35 PM MDTSpecial Weather StatementEPZSierra40 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.